Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 52, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2022, 6:24 AM CDT for Brookings County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2022, 6:24 AM CDT (11:24 UTC)
- Expired
- May 9, 2022, 6:49 AM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:29 AM CDT | HAIL 0.88 | 7 Nnw White, SD | NO HAIL STONES AS BIG AS A QUARTER, BUT ENOUGH SMALLER ONES AS BIG AS NICKELS TO ROLL OUT FROM THE DOWNSPOUTS OF THE HOUSE GUTTERS, AND FILL A FIVE GALLON BUCKET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2015 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
424
WUUS53 KFSD 091124
SVRFSD
SDC011-091200-
/O.NEW.KFSD.SV.W.0052.220509T1124Z-220509T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
624 AM CDT Mon May 9 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Brookings County in east central South Dakota...
* Until 700 AM CDT.
* At 624 AM CDT, a severe thunderstorm was located over Bruce, or 8
miles south of Estelline, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
White around 635 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9645 4433 9645 4422 9661 4445 9696
4454 9698
TIME...MOT...LOC 1124Z 220DEG 29KT 4446 9684
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Dux2 follow-up statements
468
WWUS53 KFSD 091136
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
636 AM CDT Mon May 9 2022
SDC011-091200-
/O.CON.KFSD.SV.W.0052.000000T0000Z-220509T1200Z/
Brookings SD-
636 AM CDT Mon May 9 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHEASTERN BROOKINGS COUNTY...
At 635 AM CDT, a severe thunderstorm was located over Toronto, or 14
miles south of Clear Lake, moving northeast at 60 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northeastern Brookings County, including the following locations...
Bushnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9645 4433 9645 4425 9656 4438 9674
4454 9680
TIME...MOT...LOC 1135Z 216DEG 50KT 4455 9661
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Dux524
WWUS53 KFSD 091149
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
649 AM CDT Mon May 9 2022
SDC011-091159-
/O.CAN.KFSD.SV.W.0052.000000T0000Z-220509T1200Z/
Brookings SD-
649 AM CDT Mon May 9 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKINGS COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4454 9645 4433 9645 4425 9656 4438 9674
4454 9680
TIME...MOT...LOC 1145Z 220DEG 29KT 4464 9650
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:49 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 9, 3:49 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
349 AM CDT Mon May 9 2022
.SHORT TERM...(Today and Tonight)
Issued at 349 AM CDT Mon May 9 2022
Ongoing strong-severe convection over western portions of the
forecast area expected to lift north of our Highway 14 corridor
counties by 12Z or shortly thereafter, though spotty trailing
showers may linger in northern areas through mid-morning before the
associated mid-level wave slides through.
After any early morning storm threat, the main challenges for today
will focus on temperatures/winds and any associated fire weather
concerns.
50kt southerly low level jet lifts through northwest IA/southwest MN
this morning. This are currently quite stable, owing to a broad low
stratus deck across the region. However, shortly after sunrise, the
low level jet does promote shallow mixing, which will aid in drawing
some of the stronger winds to the surface. May be a bit marginal at
first, especially away from the higher elevations, but RAP/HRRR
continue to support a few near-advisory level gusts in the southerly
flow across our far eastern areas mid-morning to early afternoon.
Stronger winds more likely to mix down across the western/northern
CWA, as flow turns more west-southwesterly with the passing wave and
leading pre-frontal trough/dry line. Even mixing to just 4-5kft AGL
taps into 45-50kt winds, which supports advisory level gusts in this
area through sunset as well. All that to say existing wind advisory
areas look reasonable and am not planning any changes.
Pre-frontal temperatures could get quite warm today, as 850mb temps
warm near or above 20C in areas east of the IA/MN Hwy 60 corridor.
This is supportive of highs in the upper 80s/near 90, though the
initial rise will be a bit slow due to the aforementioned stratus.
Cool front moves across the CWA through the day, with initial 850mb
cold advection reaching our far western counties by late morning,
and our far east by mid-afternoon. This could allow temperatures to
start falling off from daytime highs a bit sooner than our typical
early May diurnal range, but still looking for highs ranging from
those near-90 readings in northwest Iowa, to around 70 from Huron to
Chamberlain.
Along with the stronger winds, good mixing should tap into dry air
above 850mb. Although we've had areas of decent rain in the past
week or two, continued drought conditions and abnormally dry soil
moisture conditions, especially east of a Lake Andes-Brookings line,
support hedging toward the drier side of dew point guidance for this
afternoon. This yields very dry RH values from around Yankton east
into much of northwest Iowa this afternoon. Fortunately, at the time
of peak heating/lowest humidity, winds in this area should be lower
than areas farther to the north. However, still see a potential for
gusts 25-35 mph, so any areas which are still lagging in sufficient
green-up or have areas of tall dormant grasses could see very high
or even extreme fire danger conditions.
Winds drop off fairly quickly after sunset, with approaching surface
ridge allowing for light winds swinging around to the north tonight.
The dry air which filters in through the afternoon should lead to a
comfortable night in most areas, with lows in the 40s to lower 50s.
.LONG TERM...(Tuesday through Sunday)
Issued at 349 AM CDT Mon May 9 2022
Tuesday should be a pleasant day, with relatively light north to
northeast winds (10-20 mph), low humidity levels and seasonably
mild high temperatures in the 70s-lower 80s.
Midweek, we are still looking for a significant warm-up as an
anomalously strong mid-upper level ridge builds through the
Mississippi Valley. Most models keep our forecast area on the
northwest periphery of the ridge axis, which could keep us out of
the hottest portion of the air mass, but should still support near
record or record temperatures Wednesday through Thursday.
This will also place us near a somewhat active southwest flow.
Extremely difficult to have any confidence in specific timing or
location of any waves traversing this southwest flow which may
trigger some convective activity, and as a result, will stick with
the blended pops which show periodic chances Wednesday through
Thursday night.
For Wednesday, will have to monitor trends on timing of a warm
front lifting north with an associated mid-level wave. Areas near
and north of this warm front will see the potential for a few
severe storms Wednesday afternoon/evening, as very steep mid-level
lapse rates will provide plenty of instability. Given proximity
of the upper level ridge to our east, deep layer shear is the
strongest well west and north of our area. However, presence of
the low level boundary potentially interacting with a weak wave
lifting north will support at least an isolated severe threat
Wednesday.
Stronger trough swings northeast across the Rockies, shoving the
upper ridge axis a bit farther east, and allowing stronger winds
aloft/stronger shear to shift eastward as well. Associated surface
low could drag a boundary into our western CWA by late Thursday,
which will provide another chance for possible severe storms. This
upper trough lingers over central Canada and the Upper Midwest
into next weekend, providing for a return to near, or even a bit
below normal temperatures for Friday through Sunday, with spotty
precipitation chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1100 PM CDT Sun May 8 2022
MVFR/IFR stratus will continue to spread across the area
overnight, and persist through late Monday morning. May also see
areas of drizzle develop where stratus resides. Strong to
severe thunderstorms will push from south central SD into east
central SD from 08Z to 12Z, with large hail possible as well as
erratic stronger winds.
Southeasterly winds will increase overnight, gusting at 20 to 30
kts at times, transitioning to west/southwesterly on Monday
afternoon. Winds then decrease and become northwesterly on Monday
evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
for SDZ038>040-050-052>060-063-064.
MN...Wind Advisory from 7 AM this morning to 4 PM CDT this afternoon
for MNZ081-089-090.
Wind Advisory from 7 AM this morning to 8 PM CDT this evening
for MNZ071-072-080-097.
IA...Wind Advisory from 7 AM this morning to 4 PM CDT this afternoon
for IAZ002-003-013-014-022.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMHazardous weather outlook, May 9, 4:51 AM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 451 AM CDT Mon May 9 2022 MNZ071-072-080-097-SDZ038>040-050-052>060-063-064-101000- Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas- 451 AM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms will move across areas west of Highway 81 early this morning. Gusty winds and small hail will be possible with the strongest storms. Increasing west-southwest winds are expected by late morning and afternoon, with gusts to 50 mph possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A sharp rise in temperatures is expected Wednesday and Thursday. Heat index readings may climb between 85 and 90 degrees. Scattered thunderstorms may be possible Wednesday and Thursday, with better focus for thunderstorms on Thursday. A few strong to severe storms could be possible in this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014- SDZ061-062-065>071-101000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Union- 451 AM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Southerly wind gusts of 40 to 45 mph will be possible in portions of northwest Iowa and southwest Minnesota through early this afternoon, with gusts of 30 to 40 mph after winds change to the west-southwest. The gusty winds and low humidity levels will lead to elevated fire danger today. Please use caution to avoid sparking a fire in dry grasses, as any fire could spread quickly. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A sharp rise in temperatures is expected Wednesday and Thursday. Heat index readings may climb between 85 and 95 degrees. The warmest temperatures will be south of Interstate 90. Scattered thunderstorms may be possible Wednesday and Thursday, with better focus for thunderstorms on Thursday. A strong to severe storm could be possible in this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 9, 4:29 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 AM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM TSTM WND GST 7 S PLATTE 43.29N 98.85W
05/09/2022 M60 MPH CHARLES MIX SD PUBLIC
&&Local storm report, May 9, 4:33 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 AM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TSTM WND GST 9 SW PLATTE 43.29N 98.96W
05/09/2022 M60 MPH CHARLES MIX SD PUBLIC
WINDS GUSTED TO 60 MPH THROUGH 4:20 AM CDT.
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:47 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 43 min |
| May 9, 3:25 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 50 min |
| May 9, 4:12 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 33 min |
| May 9, 4:16 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory | 44 min |
| May 9, 6:37 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 23 min |
| May 9, 10:34 AM CDT | River Flood Warning | FSD | Beadle | 122 days |
| May 9, 10:34 AM CDT | River Flood Warning | FSD | Sanborn | 48 hr |
| May 9, 10:50 AM CDT | River Flood Warning | FSD | Davison, Hanson | 47 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.